Can Mirtazapine Counteract the Weight Loss Associated With Alzheimer Disease? A Retrospective Open-label Study; Segers K, Surquin M; Alzheimer Disease & Associated Disorders (Jul 2012)
Weight loss is a frequent complication of Alzheimer disease (AD), associated with increased morbidity and mortality. Increased appetite and weight gain are known side effects of the antidepressant mirtazapine. This analysis was undertaken to assess the safety and potential utility of mirtazapine to counteract weight loss in patients with AD or mixed AD (AD with cerebrovascular lesions). We performed a retrospective analysis of the clinical records of all outpatients attending our memory clinic for AD or mixed AD, who had received mirtazapine (30 mg daily) with the specific purpose of inducing weight or appetite gain. Data were available for a total of 22 patients (mean age, 80.9 y, 86.4% female). The mean weight at baseline was 52.4 kg and the mean BMI was 20.5 kg/m. 77.3% of the patients had gained weight after 3 months (mean gain, 1.93 kg or 3.9% of initial body weight) and 82.3% after 6 months (2.11 kg or 4.6%). One patient had to discontinue mirtazapine because of daytime sleepiness. Mirtazapine seems to be a safe and useful approach to counteract weight loss in AD, if possible in combination with nonpharmacological interventions. Body weight should be monitored during treatment to avoid excessive weight gain.